NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why are many modern wound dressings designed to keep the wound moist?

  1. ADry wounds never become infected
  2. BMoisture kills all bacteria in the wound
  3. CA moist environment supports faster healing
  4. DMoist dressings never need changing
2.Nursing fundamentalsHard

Which measure is most important in protecting a patient with severe neutropenia from infection?

  1. AGiving the patient a high-protein diet with extra vitamin supplements
  2. BStrict hand hygiene by everyone who enters the room
  3. CKeeping the room door open for fresh air
  4. DTaking the temperature every hour
3.Infection control & patient safetyMedium

Two patients infected with the same organism are admitted, and no single room is available. What is an accepted option?

  1. AStopping contact precautions
  2. BCohorting them in the same room, according to infection control advice
  3. CPlacing each with a patient who has a weakened immune system
  4. DPlacing them in the corridor
4.Infection control & patient safetyHard

A patient given naloxone for an opioid overdose wakes up. An hour later, the patient is drowsy again with slow breathing. What is the likely reason?

  1. AThe patient is simply tired after the event
  2. BNaloxone wears off sooner than many opioids, so the opioid effect returns
  3. CThe patient is now allergic to naloxone
  4. DNaloxone itself causes slow breathing and drowsiness once it has been given
5.Prioritization & delegationMedium

A patient coughs hard after abdominal surgery, and loops of bowel appear through the opened wound. What does the nurse do first?

  1. AHelp the patient walk to the toilet to relieve abdominal pressure
  2. BCover the wound with sterile dressings moistened with saline
  3. CLeave the wound uncovered so the surgeon can see it on arrival
  4. DPush the bowel gently back into the abdomen with a gloved hand
6.Prioritization & delegationHard

A nurse teaches a patient to inject enoxaparin at home. Which statement shows a need for further teaching?

  1. A“I will rub the area after the injection to help it absorb.”
  2. B“I will tell my doctor if I notice unusual bruising or bleeding.”
  3. C“I will inject into the fat of my abdomen, away from the navel.”
  4. D“I will change the injection site each time.”
7.Clinical nursingMedium

Which drug is used to reverse unfractionated heparin?

  1. AVitamin K (phytomenadione)
  2. BProtamine sulfate
  3. CNaloxone
  4. DFlumazenil
8.Clinical nursingHard

Which route and site are recommended for the first dose of adrenaline (epinephrine) in anaphylaxis on a ward?

  1. AOral tablet dissolved under the tongue
  2. BSubcutaneous injection into the upper arm
  3. CIntramuscular injection into the anterolateral thigh
  4. DIntravenous bolus given by the nurse without monitoring
9.Lab values & electrolytesMedium

A patient with diabetes also takes propranolol. Why is regular glucose monitoring especially important?

  1. AThe drug blocks the insulin injection site
  2. BThe drug can mask warning signs of hypoglycemia
  3. CThe drug stops the meter from reading correctly
  4. DThe drug causes very high glucose in all patients
10.Lab values & electrolytesHard

A patient with C. difficile diarrhea has a white cell count of 24 × 10³/µL and a creatinine that has risen to 2.1 mg/dL (186 µmol/L). What does this indicate?

  1. ASevere C. difficile infection
  2. BSuccessful response to treatment
  3. CMild infection needing no treatment
  4. DUnrelated chronic kidney disease
11.PharmacologyMedium

A patient is due the first dose of IV cefuroxime. Which question is most important before giving it?

  1. A"Have you ever had a reaction to penicillin or another antibiotic?"
  2. B"Do you prefer the drip in your left arm or in your right arm?"
  3. C"Have you eaten anything in the last two hours?"
  4. D"Have you taken paracetamol today?"
12.PharmacologyHard

A patient on disulfiram becomes flushed, nauseated and has palpitations after using a mouthwash. What is the most likely cause?

  1. ALow blood glucose from skipping breakfast
  2. BDisulfiram toxicity from taking too many tablets by mistake
  3. CAn allergy to mint flavouring in the mouthwash
  4. DAlcohol in the mouthwash caused a disulfiram–alcohol reaction
13.Med-surg: cardiovascular & respiratoryMedium

Why must intravenous potassium chloride never be given as a rapid push or undiluted?

  1. AIt immediately lowers the blood glucose to dangerous levels
  2. BA sudden high potassium level can cause cardiac arrest
  3. CIt turns into solid crystals inside the vein and blocks it
  4. DIt works only when given by mouth
14.Med-surg: cardiovascular & respiratoryHard

The stump of a recent below-knee amputation suddenly bleeds heavily through the dressing. What should the nurse do first?

  1. ARemove all the dressings and wait for the bleeding to stop by itself
  2. BApply a warm compress to the stump
  3. CApply firm direct pressure and call for urgent surgical help
  4. DEncourage the patient to walk on crutches to ease the pressure
15.Med-surg: neuro, endocrine & renalMedium

Why is nimodipine given to patients after a subarachnoid haemorrhage?

  1. ATo stop seizures in the first few days
  2. BTo dissolve the blood clot around the aneurysm
  3. CTo raise the blood pressure and improve perfusion
  4. DTo reduce brain injury from delayed vasospasm
16.Med-surg: neuro, endocrine & renalHard

A drowsy patient's glucose meter shows "HI". What should the nurse do?

  1. AGive glucose gel in case the reading is wrong
  2. BTreat it as very high, check ketones and escalate
  3. CRecord "normal" in the notes because no number appears
  4. DAssume the meter is broken and recheck tomorrow
17.Med-surg: GI, perioperative & oncologyMedium

What is the main treatment for a venous leg ulcer with an adequate arterial supply?

  1. AKeeping the leg hanging down all day
  2. BStrong oral antibiotics for all ulcers
  3. CSurgery to amputate the limb
  4. DCompression therapy
18.Med-surg: GI, perioperative & oncologyHard

Four patients are on a gastroenterology ward. Which should the nurse see first?

  1. AA patient with stable ulcerative colitis asking about diet
  2. BA patient with an ileostomy waiting to change the pouch
  3. CA patient with cirrhosis who is newly confused and drowsy
  4. DA patient with GORD who wants an antacid
19.Maternity & obstetric nursingMedium

Why do newborns become cold so easily?

  1. AThey sweat more than adults
  2. BThey have a large surface area and little fat
  3. CTheir blood is thicker than adult blood
  4. DThey cannot produce heat at all
20.Maternity & obstetric nursingHard

A woman at 20 weeks presents with painless cervical dilation and bulging membranes, without contractions. She lost a previous pregnancy in the same way. What is the likely diagnosis?

  1. APlacenta praevia
  2. BCervical insufficiency
  3. CPlacental abruption
  4. DPreterm labour caused by infection
21.Pediatric nursingMedium

Which drink is best for a child with mild dehydration from gastroenteritis?

  1. ASports drinks
  2. BUndiluted apple juice
  3. COral rehydration solution
  4. DCola or other fizzy drinks
22.Pediatric nursingHard

A 2-year-old has had three febrile urinary tract infections. Which underlying condition should be considered?

  1. ATesticular torsion on both sides
  2. BVesicoureteral reflux
  3. CHypospadias
  4. DNephrotic syndrome
23.Mental health nursingMedium

Which pattern suggests premenstrual dysphoric disorder?

  1. AMood symptoms that begin only after the menopause and last for several years
  2. BMarked mood symptoms in the week before menstruation that improve within a few days after it starts
  3. CMild bloating the day before a period, without any mood changes
  4. DLow mood throughout the whole month that is not linked to the menstrual cycle
24.Mental health nursingHard

During a session, a patient says he intends to seriously harm a named neighbour. What is the correct general principle?

  1. AConfidentiality means nothing can be shared
  2. BThe risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy
  3. CThe threat should be ignored because patients often say things they don't mean
  4. DThe nurse should personally go and warn the neighbour without telling the team
25.Nursing math & unit conversionsMedium
0.56008 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.56008 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.56008 mL
x = mL
26.Nursing math & unit conversionsHard
10 mg/h? mcg/min1 mg = 1000 mcg1 h = 60 min

Practice exercise (made-up values, not clinical guidance). An infusion delivers 10 mg/h. Express this dose rate D in mcg/min. Round to one decimal place.

10 mg/h1 mg = 1000 mcg1 h = 60 min
D = mcg/min
27.Dosage calculationsMedium
18 kg20 mg/kgD = ? mg

A patient weighs 18 kg and is prescribed 20 mg/kg as a single dose. Find the dose D in mg.

18 kg20 mg/kg
D = mg
28.Dosage calculationsHard
20%stockV₁ = ? mL

You must prepare 500 mL of a 5% (w/v) solution from a 20% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 20%C₂ = 5%V₂ = 500 mL
V₁ = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL3 h? gtt/min

Infuse 500 mL over 3 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL3 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
250 mg250 mL20 gtt/mL75 mg/h? gtt/min

250 mg of a drug is diluted in 250 mL and given by gravity through a set of 20 gtt/mL. The order is 75 mg per hour. Find the drip rate R in drops per minute.

250 mg/250 mL75 mg/h20 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk240 mLwater150 mLsoup180 mLIV infusion125 mL/h × 8 hIV antibiotic2 × 100 mLurine225 mLurine425 mLurine200 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

milk: 240 mLwater: 150 mLsoup: 180 mLIV infusion: 125 mL/h × 8 hIV antibiotic: 2 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
500 mL75 mL/hstart 07:0013:00: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 07:00 and runs by pump at 75 mL/h. How many mL V are left in the bag at 13:00?

500 mL75 mL/h07:00 → 13:00
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: occasionally moist; activity: walks frequently; mobility: completely immobile; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 96% on room air, blood pressure 222/134 mmHg, pulse 76/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 96%airSBP 222HR 76AT 37.3 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: C · A moist environment supports faster healing

Why this is the answer

Moist wound healing helps epithelial cells migrate and reduces scab formation and pain. The dressing should still manage excess exudate to protect the surrounding skin.

Answer

C · A moist environment supports faster healing
2.Nursing fundamentals

Answer: B · Strict hand hygiene by everyone who enters the room

Why this is the answer

A neutropenic patient cannot fight infection well, and hand hygiene is the key protective measure. Other steps include a single room and keeping away visitors who are unwell.

Answer

B · Strict hand hygiene by everyone who enters the room
3.Infection control & patient safety

Answer: B · Cohorting them in the same room, according to infection control advice

Why this is the answer

When single rooms are short, patients with the same organism (and no other infections) can share a room (cohorting), with precautions continued. Infection control staff advise on this.

Answer

B · Cohorting them in the same room, according to infection control advice
4.Infection control & patient safety

Answer: B · Naloxone wears off sooner than many opioids, so the opioid effect returns

Why this is the answer

Naloxone acts for a shorter time than many opioids, so sedation and respiratory depression can return. Patients are monitored closely, and repeat doses or an infusion may be needed.

Answer

B · Naloxone wears off sooner than many opioids, so the opioid effect returns
5.Prioritization & delegation

Answer: B · Cover the wound with sterile dressings moistened with saline

Why this is the answer

Evisceration is a surgical emergency. The nurse covers the organs with sterile saline-moistened dressings, stays with the patient, positions them to reduce strain and calls the surgeon at once.

Answer

B · Cover the wound with sterile dressings moistened with saline
6.Prioritization & delegation

Answer: A · “I will rub the area after the injection to help it absorb.”

Why this is the answer

Rubbing the site after a low-molecular-weight heparin injection increases bruising. The abdomen away from the navel, rotating sites and reporting bleeding are correct.

Answer

A · “I will rub the area after the injection to help it absorb.”
7.Clinical nursing

Answer: B · Protamine sulfate

Why this is the answer

Protamine binds heparin and neutralises it. Vitamin K is used for warfarin.

Answer

B · Protamine sulfate
8.Clinical nursing

Answer: C · Intramuscular injection into the anterolateral thigh

Why this is the answer

IM adrenaline into the outer thigh is absorbed quickly and is the first-line route. IV adrenaline is reserved for experienced specialists with full monitoring because of the risk of arrhythmias.

Answer

C · Intramuscular injection into the anterolateral thigh
9.Lab values & electrolytes

Answer: B · The drug can mask warning signs of hypoglycemia

Why this is the answer

Beta-blockers, especially nonselective ones, blunt adrenergic warning signs of hypoglycemia such as tremor and tachycardia, and they can delay recovery. Sweating usually remains. Glucose checks help detect lows that the patient may not feel.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

B · The drug can mask warning signs of hypoglycemia
10.Lab values & electrolytes

Answer: A · Severe C. difficile infection

Why this is the answer

A white count of 15 × 10³/µL or more or a creatinine above 1.5 mg/dL marks severe C. difficile infection. These patients need prompt treatment, fluid replacement and close monitoring for complications such as toxic megacolon. Contact precautions with soap-and-water hand hygiene are used.

Answer

A · Severe C. difficile infection
11.Pharmacology

Answer: A · "Have you ever had a reaction to penicillin or another antibiotic?"

Why this is the answer

Allergy history must be checked before any first antibiotic dose. Cephalosporins share the beta-lactam ring with penicillins, so a history of severe penicillin allergy is important.

Answer

A · "Have you ever had a reaction to penicillin or another antibiotic?"
12.Pharmacology

Answer: D · Alcohol in the mouthwash caused a disulfiram–alcohol reaction

Why this is the answer

Disulfiram reactions can occur with small amounts of alcohol in mouthwash, cough syrups, sauces or aftershave. Patients are taught to check labels and avoid all alcohol-containing products.

Answer

D · Alcohol in the mouthwash caused a disulfiram–alcohol reaction
13.Med-surg: cardiovascular & respiratory

Answer: B · A sudden high potassium level can cause cardiac arrest

Why this is the answer

Rapid or concentrated IV potassium can cause cardiac arrest. It is given diluted, by infusion, at controlled rates (often with a pump and ECG monitoring for higher rates). Concentrated ampoules are tightly controlled in hospitals because of fatal errors.

Answer

B · A sudden high potassium level can cause cardiac arrest
14.Med-surg: cardiovascular & respiratory

Answer: C · Apply firm direct pressure and call for urgent surgical help

Why this is the answer

Haemorrhage from a stump needs immediate direct pressure, elevation if appropriate, and urgent surgical help. A tourniquet should be available as policy directs. Vital signs are monitored for shock.

Answer

C · Apply firm direct pressure and call for urgent surgical help
15.Med-surg: neuro, endocrine & renal

Answer: D · To reduce brain injury from delayed vasospasm

Why this is the answer

Nimodipine, a calcium channel blocker, reduces the risk of poor outcome from delayed cerebral ischaemia caused by vasospasm. Blood pressure must be monitored because it can cause hypotension.

Answer

D · To reduce brain injury from delayed vasospasm
16.Med-surg: neuro, endocrine & renal

Answer: B · Treat it as very high, check ketones and escalate

Why this is the answer

"HI" means the glucose is above the meter's upper range. In a drowsy patient this may be DKA or HHS. A laboratory glucose, ketones, observations and urgent medical review are needed.

Answer

B · Treat it as very high, check ketones and escalate
17.Med-surg: GI, perioperative & oncology

Answer: D · Compression therapy

Why this is the answer

Graduated compression reduces venous hypertension and oedema and speeds healing. Leg elevation, exercise and treating the underlying vein disease also help.

Answer

D · Compression therapy
18.Med-surg: GI, perioperative & oncology

Answer: C · A patient with cirrhosis who is newly confused and drowsy

Why this is the answer

New confusion and drowsiness in cirrhosis may be hepatic encephalopathy with a precipitant such as bleeding or infection, and the airway may be at risk. The others are stable.

Answer

C · A patient with cirrhosis who is newly confused and drowsy
19.Maternity & obstetric nursing

Answer: B · They have a large surface area and little fat

Why this is the answer

Newborns have a large surface area relative to body mass, little subcutaneous fat and thin skin with blood vessels near the surface. They rely on brown fat and cannot shiver effectively.

Answer

B · They have a large surface area and little fat
20.Maternity & obstetric nursing

Answer: B · Cervical insufficiency

Why this is the answer

Painless second-trimester cervical dilation without contractions suggests cervical insufficiency. A cervical cerclage may be offered in a later pregnancy.

Answer

B · Cervical insufficiency
21.Pediatric nursing

Answer: C · Oral rehydration solution

Why this is the answer

Oral rehydration solution has the right balance of sodium and glucose to promote water absorption. Juice, fizzy drinks and many sports drinks contain too much sugar and too little sodium and can worsen diarrhoea.

Answer

C · Oral rehydration solution
22.Pediatric nursing

Answer: B · Vesicoureteral reflux

Why this is the answer

Vesicoureteral reflux allows urine to flow back from the bladder into the ureters and kidneys, causing recurrent UTIs and possible kidney scarring. Children with repeated febrile UTIs are investigated with imaging.

Answer

B · Vesicoureteral reflux
23.Mental health nursing

Answer: B · Marked mood symptoms in the week before menstruation that improve within a few days after it starts

Why this is the answer

In PMDD, symptoms such as irritability, low mood, anxiety and mood swings occur in the final week before menses, improve after onset and are minimal in the week after. Symptoms should be confirmed with daily ratings over at least two cycles.

Answer

B · Marked mood symptoms in the week before menstruation that improve within a few days after it starts
24.Mental health nursing

Answer: B · The risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy

Why this is the answer

A serious threat against an identifiable person overrides confidentiality. The nurse informs the team, documents the threat and follows the legal and policy procedures for protecting the person.

Answer

B · The risk to an identifiable person must be shared with the team and may need to be disclosed to protect that person, following the law and policy
25.Nursing math & unit conversions

Answer: x = 0.56 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.56008 → 6

Only the next digit decides

0.56008 → 0
0 is 4 or less, so 6 stays.
The digits after it (08) are ignored: round once, never step by step.

Round

x = 0.56 mL

Answer

x = 0.56 mL
26.Nursing math & unit conversions

Answer: D = 166.7 mcg/min

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 10 mg/h × (1000 mcg/1 mg) × (1 h/60 min)

Calculate

D = 10000/60 = 166.7 mcg/min

Answer

D = 166.7 mcg/min
27.Dosage calculations

Answer: D = 360 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

20·18 = 360 mg

Answer

D = 360 mg
28.Dosage calculations

Answer: V₁ = 125 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 5·500/20 = 125 mL

Answer

V₁ = 125 mL
29.IV infusion rates

Answer: R = 28 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 500·10/180 = 27.78 ≈ 28 gtt/min

Answer

R = 28 gtt/min

At the bedside you round to the nearest whole drop: 28 gtt/min.

30.IV infusion rates

Answer: R = 25 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

250/250 = 1 mg/mL

Volume per hour

75/1 = 75 mL/h

Drip rate

R = 75·20/60 = 25 gtt/min

Answer

R = 25 gtt/min
31.IV fluids & fluid balance

Answer: I = 1770 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 240 + 150 + 180 = 570 mL
IV infusion: 125·8 = 1000 mL
IV antibiotic: 2·100 = 200 mL
I = 1770 mL

Answer

I = 1770 mL
32.IV fluids & fluid balance

Answer: V = 50 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:00 → 13:00 = 6 h

Volume infused

75·6 = 450 mL

Volume left

V = 500 − 450 = 50 mL

Answer

V = 50 mL
33.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: occasionally moist → 3
activity: walks frequently → 4
mobility: completely immobile → 1
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 2 + 3 + 4 + 1 + 4 + 2 = 16

Answer

B = 16
34.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 96% → 0
on air → 0
SBP 222 mmHg → 3
HR 76/min → 0
alert (A) → 0
T 37.3 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions